Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 110, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 27, 1997, 12:16 PM CDT for Plymouth County, Iowa. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 27, 1997, 12:16 PM CDT (17:16 UTC)
- Expired
- Jul 27, 1997, 12:50 PM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Plymouth County, IA
The radar
The Sioux Falls radar (KFSD), 103 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 12:20 PM CDT | Thunderstorm Wind 61 | Remsen, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 5.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1764 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1052 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 271718 RRA SVRFSD IAC149-271750- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1216 PM CDT SUN JUL 27 1997 * SEVERE THUNDERSTORM WARNING FOR EASTERN PLYMOUTH COUNTY IN NORTHWESTERN IOWA * UNTIL 1250 PM CDT * SOME AREAS AFFECTED OYENS AROUND 1215 PM CDT REMSEN AROUND 1225 PM CDT * AT 1213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 25 MILES NORTHEAST OF SIOUX CITY OR 5 MILES WEST OF OYENS MOVING EAST AT 30 MPH. THIS REPLACES THE EARLIER TORNADO WARNING FOR EASTERN PLYMOUTH COUNTY. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRrONG BUILDING. DAMAGING WINDS AND LARGE HAIL OCCUR WITH SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. UMLAND
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 9:15 PM CDT, 15 hours 1 minute earlier.
Area forecast discussion, Jul 26, 9:15 PM CDT, 15 hours 1 minute before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 915 PM CDT SAT JUL 26 1997 CURNT FCST LOOKS GOOD FOR NOW WITH 30 PCT POP. XCP FOR STG CELL DVLPD JUST NE OF FSD THERE HASNT BEEN ANYTHNG BUT EXPCT MORE DVLPMNT LATR TNGT. WILL WATCH STG CELL AS IT CUD GROW INTO DECNT SYS IF IT INTERACTS WITH APPCHG BOUNDRY. OTRW DVLPMNT PSBL ANYWHERE LATR...PSBLY WITH ACTVTY DVLPG FRTHR W AND MOVG INTO AREA. TEMPS/LGT WNDS LOOK GOOD. WILL GO WITH NOWS AND STATEMNTS OR WRNGS IOF NEEDED BUT ZNS LOOK GOOD FOR NOW. .FSD...NONE WILLIAMS
In the hours before
Local storm report, Jul 27, 9:50 AM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
950 AM CDT SUN JUL 27 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0929 AM 9 N LESTERVILLE SD 60 MPH TSTM GUST
07/27/97 YANKTON
0936 AM YANKTON ARPT SD 60 MPH TSTM GUST
07/27/97 YANKTON
0942 AM YANKTON SD 60 MPH TSTM GUST
07/27/97 YANKTON REPORTED BY COUNTY
EMERGENCY MGMT.
0946 AM 12 W IRENE SD 2 INCH HAIL
07/27/97 YANKTON GROUND WHITE.Local storm report, Jul 27, 9:53 AM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
950 AM CDT SUN JUL 27 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0929 AM 9 N LESTERVILLE SD 60 MPH TSTM GUST
07/27/97 YANKTON
0936 AM YANKTON ARPT SD 60 MPH TSTM GUST
07/27/97 YANKTON
0942 AM YANKTON SD 60 MPH TSTM GUST
07/27/97 YANKTON REPORTED BY COUNTY
EMERGENCY MGMT.
0946 AM 12 W IRENE SD 2 INCH HAIL
07/27/97 YANKTON GROUND WHITE.Special weather statement, Jul 27, 11:17 AM CDT, 59 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1117 AM CDT SUN JUL 27 1997 *** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS...A COLD FRONT WILL BE MOVING SOUTHEAST THORUGH THE AREA THIS AFTERNOON AND TONIGHT. IT IS AHEAD AND ALONG THIS FRONT THAT THERE WILL BE THE BEST CHANCE OF THUNDERSTORMS. SOME OF THESE THUNDERSTORMS MAY BE SEVERE. SDZ038-039-050-052-053-057-058-063-280500- AURORA-BEADLE-BRULE-CHARLES MIX-GREGORY-JERAULD-KINGSBURY-SANBORN- INCLUDING THE CITIES OF...CHAMBERLAIN...HURON 1117 AM CDT SUN JUL 27 1997 FORECAST THROUGH MIDNIGHT: SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: NONE * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ040-054>056-059>062-064>069-MNZ071-072-080-081-089-090-097-098- IAZ001>003-280500- BON HOMME-BROOKINGS-DAVISON-DOUGLAS-HANSON-HUTCHINSON-LAKE-LINCOLN- MC COOK-MINER-MINNEHAHA-MOODY-TURNER-YANKTON-COTTONWOOD-JACKSON- LINCOLN-LYON-MURRAY-NOBLES-PIPESTONE-ROCK-DICKINSON-LYON-OSCEOLA- INCLUDING THE CITIES OF...BROOKINGS...MITCHELL...SIOUX FALLS... YANKTON...LUVERNE...PIPESTONE...SLAYTON...WORTHINGTON...ROCK RAPIDS... SPIRIT LAKE 1117 AM CDT SUN JUL 27 1997 FORECAST THROUGH MIDNIGHT: * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) LARGE HAIL (EQUAL TO OR GREATER THAN 0.75 DIAMETER) HEAVY RAIN WITH FLOODING POSSIBLE * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 6 PM CDT. SDZ070-071-IAZ012>014-020>022-031-032-NEZ013-014-280500- CLAY-UNION-BUENA VISTA-CHEROKEE-CLAY-IDA-OBRIEN-PLYMOUTH-SIOUX- WOODBURY-DAKOTA-DIXON- INCLUDING THE CITIES OF...LE MARS...SIOUX CENTER...SIOUX CITY... SPENCER...STORM LAKE 1117 AM CDT SUN JUL 27 1997 FORECAST THROUGH MIDNIGHT: * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) LARGE HAIL (EQUAL TO OR GREATER THAN 0.75 DIAMETER) HEAVY RAIN WITH FLOODING POSSIBLE * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AGAIN AFTER 6 PM CDT. WB
Special weather statement, Jul 27, 11:21 AM CDT, 55 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1117 AM CDT SUN JUL 27 1997 *** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS...A COLD FRONT WILL BE MOVING SOUTHEAST THORUGH THE AREA THIS AFTERNOON AND TONIGHT. IT IS AHEAD AND ALONG THIS FRONT THAT THERE WILL BE THE BEST CHANCE OF THUNDERSTORMS. SOME OF THESE THUNDERSTORMS MAY BE SEVERE. SDZ038-039-050-052-053-057-058-063-280500- AURORA-BEADLE-BRULE-CHARLES MIX-GREGORY-JERAULD-KINGSBURY-SANBORN- INCLUDING THE CITIES OF...CHAMBERLAIN...HURON 1117 AM CDT SUN JUL 27 1997 FORECAST THROUGH MIDNIGHT: SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: NONE * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ040-054>056-059>062-064>069-MNZ071-072-080-081-089-090-097-098- IAZ001>003-280500- BON HOMME-BROOKINGS-DAVISON-DOUGLAS-HANSON-HUTCHINSON-LAKE-LINCOLN- MC COOK-MINER-MINNEHAHA-MOODY-TURNER-YANKTON-COTTONWOOD-JACKSON- LINCOLN-LYON-MURRAY-NOBLES-PIPESTONE-ROCK-DICKINSON-LYON-OSCEOLA- INCLUDING THE CITIES OF...BROOKINGS...MITCHELL...SIOUX FALLS... YANKTON...LUVERNE...PIPESTONE...SLAYTON...WORTHINGTON...ROCK RAPIDS... SPIRIT LAKE 1117 AM CDT SUN JUL 27 1997 FORECAST THROUGH MIDNIGHT: * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) LARGE HAIL (EQUAL TO OR GREATER THAN 0.75" DIAMETER) HEAVY RAIN WITH FLOODING POSSIBLE * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 6 PM CDT. SDZ070-071-IAZ012>014-020>022-031-032-NEZ013-014-280500- CLAY-UNION-BUENA VISTA-CHEROKEE-CLAY-IDA-O'BRIEN-PLYMOUTH-SIOUX- WOODBURY-DAKOTA-DIXON- INCLUDING THE CITIES OF...LE MARS...SIOUX CENTER...SIOUX CITY... SPENCER...STORM LAKE 1117 AM CDT SUN JUL 27 1997 FORECAST THROUGH MIDNIGHT: * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) LARGE HAIL (EQUAL TO OR GREATER THAN 0.75" DIAMETER) HEAVY RAIN WITH FLOODING POSSIBLE * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AGAIN AFTER 6 PM CDT. WB
Local storm report, Jul 27, 12:11 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
1211 PM CDT SUN JUL 27 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0943 AM YANKTON SD 64 MPH TSTM GUST
07/27/97 YANKTON RECORDED AT KYNT RADIO
0945 AM 2 W YANKTON SD 65 MPH TSTM GUST
07/27/97 YANKTON REPORTED BY EMERGENCY MGMT
AT GAVINS PT DAM
1029 AM 8 N VERMILLION SD 60 MPH TSTM GUST
07/27/97 CLAY
1048 AM VERMILLION SD 60 MPH TSTM GUST
07/27/97 CLAY TREE LIMBS DOWN
1105 AM WESTFIELD IA 60 MPH TSTM GUST
07/27/97 PLYMOUTH REPORTED BY EMERGENCY
MGMT.
1107 AM ELK PT SD 60 MPH TSTM GUST
07/27/97 UNION
1107 AM ELK PT SD .75 INCH HAIL
07/27/97 UNION
1136 AM 5 S LE MARS IA 60 MPH TSTM GUST
07/27/97 PLYMOUTH
1136 AM 5 S LE MARS IA TORNADO
07/27/97 PLYMOUTH DISSIPATED AT AROUND 1145
AM.
1155 AM 8 S LE MARS IA 70 MPH TSTM GUST
07/27/97 PLYMOUTH
1204 PM 1 N KINGSLEY IA 1.75 INCH HAIL
07/27/97 PLYMOUTHLocal storm report, Jul 27, 12:14 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
1211 PM CDT SUN JUL 27 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0943 AM YANKTON SD 64 MPH TSTM GUST
07/27/97 YANKTON RECORDED AT KYNT RADIO
0945 AM 2 W YANKTON SD 65 MPH TSTM GUST
07/27/97 YANKTON REPORTED BY EMERGENCY MGMT
AT GAVINS PT DAM
1029 AM 8 N VERMILLION SD 60 MPH TSTM GUST
07/27/97 CLAY
1048 AM VERMILLION SD 60 MPH TSTM GUST
07/27/97 CLAY TREE LIMBS DOWN
1105 AM WESTFIELD IA 60 MPH TSTM GUST
07/27/97 PLYMOUTH REPORTED BY EMERGENCY
MGMT.
1107 AM ELK PT SD 60 MPH TSTM GUST
07/27/97 UNION
1107 AM ELK PT SD .75 INCH HAIL
07/27/97 UNION
1136 AM 5 S LE MARS IA 60 MPH TSTM GUST
07/27/97 PLYMOUTH
1136 AM 5 S LE MARS IA TORNADO
07/27/97 PLYMOUTH DISSIPATED AT AROUND 1145
AM.
1155 AM 8 S LE MARS IA 70 MPH TSTM GUST
07/27/97 PLYMOUTH
1204 PM 1 N KINGSLEY IA 1.75 INCH HAIL
07/27/97 PLYMOUTH TThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 10:56 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 44 min |
| Jul 27, 11:02 AM CDT | Tornado Warning | FSD | Plymouth | 33 min |
| Jul 27, 11:21 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 49 min |
| Jul 27, 11:40 AM CDT | Tornado Warning | FSD | Plymouth | 35 min |
| Jul 27, 11:53 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 47 min |
| Jul 27, 12:46 PM CDT | Tornado Warning | FSD | Buena Vista | 29 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.